Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 60, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Mar 19, 1998, 11:15 PM CST for 4 counties in Missouri. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 19, 1998, 11:15 PM CST (05:15 UTC)
- Expired
- Mar 20, 1998, 7:15 AM CST
- In force
- 8 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Howell County, MO, Oregon County, MO, Ozark County, MO, Shannon County, MO
The radar
The Springfield radar (KSGF), 151 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 200515 FFWSGF MOC009-015-029-043-059-065-067-077-085-091-097-105-109-119-125- 131-141-145-149-153-161-167-169-203-209-213-215-225-229-201315- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1115 PM CST THU MAR 19 1998 * FLOOD WARNING FOR BARRY COUNTY - SOUTHWESTERN MISSOURI BENTON COUNTY - CENTRAL MISSOURI CAMDEN COUNTY - CENTRAL MISSOURI CHRISTIAN COUNTY - SOUTHWESTERN MISSOURI DALLAS COUNTY - SOUTHWESTERN MISSOURI DENT COUNTY - SOUTH CENTRAL MISSOURI DOUGLAS COUNTY - SOUTHWESTERN MISSOURI GREENE COUNTY - SOUTHWESTERN MISSOURI HICKORY COUNTY - CENTRAL MISSOURI HOWELL COUNTY - SOUTH CENTRAL MISSOURI JASPER COUNTY - SOUTHWESTERN MISSOURI LACLEDE COUNTY - SOUTHWESTERN MISSOURI LAWRENCE COUNTY - SOUTHWESTERN MISSOURI MARIES COUNTY - CENTRAL MISSOURI MCDONALD COUNTY - SOUTHWESTERN MISSOURI MILLER COUNTY - CENTRAL MISSOURI MORGAN COUNTY - CENTRAL MISSOURI NEWTON COUNTY - SOUTHWESTERN MISSOURI OREGON COUNTY - SOUTH CENTRAL MISSOURI OZARK COUNTY - SOUTHWESTERN MISSOURI PHELPS COUNTY - EAST CENTRAL MISSOURI POLK COUNTY - SOUTHWESTERN MISSOURI PULASKI COUNTY - CENTRAL MISSOURI SHANNON COUNTY - SOUTH CENTRAL MISSOURI STONE COUNTY - SOUTHWESTERN MISSOURI TANEY COUNTY - SOUTHWESTERN MISSOURI TEXAS COUNTY - SOUTH CENTRAL MISSOURI WEBSTER COUNTY - SOUTHWESTERN MISSOURI WRIGHT COUNTY - SOUTHWESTERN MISSOURI * UNTIL 715 AM CST * SOME AREAS OR STREAMS AFFECTED LOW WATER CROSSINGS FLOOD PRONE AND LOW LYING AREAS WILL ALSO BE AFFECTED ALONG WITH AREAS ADJACENT TO CREEKS AND STREAMS * CAUSE AND EFFECT A WIDESPREAD ONE TO TWO INCH RAIN OCCURRED OVER CENTRAL AND SOUTHERN MISSOURI THURSDAY. THE HEAVY RAIN FELL ON NEARLY SATURATED GROUND AND FLOODING DEVELOPED RAPIDLY. * FORECAST CONDITIONS RAIN WAS CHANGING TO SNOW ACROSS THE WARNED AREA BUT RUNOFF HAD NOT YET COMPLETED. AS A RESULT...MANY LOW WATER CROSSINGS WILL REMAIN IMPASSABLE OVERNIGHT. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODED LOW WATER CROSSINGS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO: GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. NOTE: THIS EXTENDS THE FLOOD WARNING FOR THE AFFECTED COUNTIES. SUTTON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 19, 8:28 PM CST, 2 hours 47 minutes earlier.
Area forecast discussion, Mar 19, 8:28 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION...SECOND UPDATE NATIONAL WEATHER SERVICE SPRINGFIELD MO 828 PM CST THU MAR 19 1998 HAVE EXPANDED THE SNOW ADVISORY SOUTH AND EAST TO INCLUDE THE SPRINGFIELD AND BRANSON AREAS BASED ON RADAR RETURNS AND SURFACE REPORTS. PITTSBURG KANSAS REPORTED 2 INCHES OF SNOW WITH HEAVY SNOW FROM JOPLIN AND LAMAR TO DADE COUNTY...MONETT AND SPRINGFIELD. LESSER AMOUNTS EXPECTED TO THE NORTH FARTHER AWAY FROM THE MAIN DYNAMICS. ALSO WENT AHEAD AND CANCELLED THE FLOOD WATCH FOR THE EASTERN THIRD OF THE FORECAST AREA: ALL OF THESE COUNTIES ARE ALREADY UNDER FLOOD WARNINGS AND THE HEAVY RAIN THREAT APPEARS TO HAVE SHIFTED INTO SOUTHEAST MISSOURI. THE LOW WATER CROSSING FLOODING REMAINS AND WE MAY HAVE TO EXTEND THE FLOOD WARNINGS IN TIME ONCE AGAIN. THANKS TO RON AT STL FOR COORDINATION. SUTTON
In the hours before
Special weather statement, Mar 19, 7:02 PM CST, 4 hours 13 minutes before
KSZ073-097-101-MOZ066>067-077>078-088>089-093>094-200300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 702 PM CST THU MAR 19 1998 ...SNOW ADVISORY IN EFFECT FOR PORTIONS OF SOUTHEAST KANSAS AND SOUTHWEST MISSOURI TONIGHT... AT 703 PM CST NATIONAL WEATHER SERVICE RADAR IN SPRINGFIELD INDICATED AN AREA OF SNOW ACROSS CRAWFORD AND CHEROKEE COUNTIES IN KANSAS AND JASPER...BARTON AND SOUTHERN VERNON COUNTIES IN MISSOURI. LAW ENFORCEMENT AGENCIES REPORTED MODERATE TO HEAVY SNOW IN THESE AREAS...WITH THE FOLLOWING ACCUMULATION ESTIMATES AS OF 645 PM: BARTON COUNTY: HEAVY SNOW BUT NO ACCUMULATIONS YET BOURBON COUNTY: LIGHT SNOW...ONE HALF INCH ACCUMULATION CHEROKEE COUNTY: MODERATE SNOW...ONE HALF TO ONE INCH OF ACCUMULATION CRAWFORD COUNTY: MODERATE TO HEAVY SNOW...ONE TO TWO INCHES OF SNOW JASPER COUNTY: HEAVY SNOW...ACCUMULATIONS STARTING ON GRASSY AREAS VERNON COUNTY: MODERATE TO HEAVY SNOW...ACCUMULATIONS LESS THAN AN INCH THE BAND OF HEAVY SNOW IS EXPECTED TO SAG SOUTH AND CONTINUE TO AFFECT THE JOPLIN...LAMAR...CARTHAGE AND COLUMBUS KANSAS AREAS. THE SNOW ADVISORY AREA MAY NEED TO BE EXTENDED SOUTH INTO NEWTON AND MCDONALD COUNTIES AND EAST INTO ST CLAIR...CEDAR...DADE AND LAWRENCE COUNTIES. IF DRIVING IN OR TO THE JOPLIN AND NEVADA AREAS OR SOUTHEAST KANSAS/ NORTHEAST OKLAHOMA...BE CAREFUL AS ROADS MAY BECOME SNOW COVERED AND SLIPPERY. STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND FORECASTS. SUTTON
Special weather statement, Mar 19, 7:02 PM CST, 4 hours 13 minutes before
KSZ073-097-101-MOZ066>067-077>078-088>089-093>094-200300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 702 PM CST THU MAR 19 1998 ...SNOW ADVISORY IN EFFECT FOR PORTIONS OF SOUTHEAST KANSAS AND SOUTHWEST MISSOURI TONIGHT... AT 703 PM CST NATIONAL WEATHER SERVICE RADAR IN SPRINGFIELD INDICATED AN AREA OF SNOW ACROSS CRAWFORD AND CHEROKEE COUNTIES IN KANSAS AND JASPER...BARTON AND SOUTHERN VERNON COUNTIES IN MISSOURI. LAW ENFORCEMENT AGENCIES REPORTED MODERATE TO HEAVY SNOW IN THESE AREAS...WITH THE FOLLOWING ACCUMULATION ESTIMATES AS OF 645 PM: BARTON COUNTY: HEAVY SNOW BUT NO ACCUMULATIONS YET BOURBON COUNTY: LIGHT SNOW...ONE HALF INCH ACCUMULATION CHEROKEE COUNTY: MODERATE SNOW...ONE HALF TO ONE INCH OF ACCUMULATION CRAWFORD COUNTY: MODERATE TO HEAVY SNOW...ONE TO TWO INCHES OF SNOW JASPER COUNTY: HEAVY SNOW...ACCUMULATIONS STARTING ON GRASSY AREAS VERNON COUNTY: MODERATE TO HEAVY SNOW...ACCUMULATIONS LESS THAN AN INCH THE BAND OF HEAVY SNOW IS EXPECTED TO SAG SOUTH AND CONTINUE TO AFFECT THE JOPLIN...LAMAR...CARTHAGE AND COLUMBUS KANSAS AREAS. THE SNOW ADVISORY AREA MAY NEED TO BE EXTENDED SOUTH INTO NEWTON AND MCDONALD COUNTIES AND EAST INTO ST CLAIR...CEDAR...DADE AND LAWRENCE COUNTIES. IF DRIVING IN OR TO THE JOPLIN AND NEVADA AREAS OR SOUTHEAST KANSAS/ NORTHEAST OKLAHOMA...BE CAREFUL AS ROADS MAY BECOME SNOW COVERED AND SLIPPERY. STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND FORECASTS. SUTTON
Special weather statement, Mar 19, 8:10 PM CST, 3 hours 5 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 810 PM CST THU MAR 19 1998 ...FLOOD WATCH CANCELLED FOR CENTRAL AND SOUTH CENTRAL MISSOURI... THE FLOOD WATCH THAT WAS IN EFFECT FOR CENTRAL AND SOUTH CENTRAL MISSOURI HAS BEEN CANCELLED. THE STORM SYSTEM RESPONSIBLE FOR THE HEAVY RAIN AND FLOODING EARLIER TODAY HAS BROUGHT COLDER AIR INTO THE REGION... CHANGING THE RAIN TO SNOW. WITH A REDUCED CHANCE OF MODERATE TO HEAVY RAINFALL..THE THREAT FOR ADDITIONAL FLOODING HAS DECREASED AND THE FLOOD WATCH HAS BEEN CANCELLED. A LARGE PORTION OF SOUTHWEST AND CENTRAL MISSOURI REMAINS UNDER A FLOOD WARNING UNTIL MIDNIGHT. NUMEROUS LOW WATER CROSSINGS CONTINUE TO BE IMPASSABLE DUE TO HIGH WATER AND MOTORISTS SHOULD CONTINUE TO EXERCISE CAUTION WHILE DRIVING TONIGHT. SUTTON
Special weather statement, Mar 19, 8:10 PM CST, 3 hours 5 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 810 PM CST THU MAR 19 1998 ...FLOOD WATCH CANCELLED FOR CENTRAL AND SOUTH CENTRAL MISSOURI... THE FLOOD WATCH THAT WAS IN EFFECT FOR CENTRAL AND SOUTH CENTRAL MISSOURI HAS BEEN CANCELLED. THE STORM SYSTEM RESPONSIBLE FOR THE HEAVY RAIN AND FLOODING EARLIER TODAY HAS BROUGHT COLDER AIR INTO THE REGION... CHANGING THE RAIN TO SNOW. WITH A REDUCED CHANCE OF MODERATE TO HEAVY RAINFALL..THE THREAT FOR ADDITIONAL FLOODING HAS DECREASED AND THE FLOOD WATCH HAS BEEN CANCELLED. A LARGE PORTION OF SOUTHWEST AND CENTRAL MISSOURI REMAINS UNDER A FLOOD WARNING UNTIL MIDNIGHT. NUMEROUS LOW WATER CROSSINGS CONTINUE TO BE IMPASSABLE DUE TO HIGH WATER AND MOTORISTS SHOULD CONTINUE TO EXERCISE CAUTION WHILE DRIVING TONIGHT. SUTTON
Special weather statement, Mar 19, 9:30 PM CST, 1 hour 45 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200630-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
930 PM CST THU MAR 19 1998
...SNOW ADVISORY CONTINUED FOR SOUTHEAST KANSAS AND PORTIONS OF
SOUTHWEST MISSOURI...
AT 930 PM RADAR IN SPRINGFIELD CONTINUED TO INDICATE AN AREA OF
MODERATE TO HEAVY SNOW ACROSS PORTIONS OF SOUTHWEST
MISSOURI...ROUGHLY NORTHWEST OF A CASSVILLE TO OZARK AND BUFFALO
LINE. THIS AREA WAS MOVING SLOWLY TO THE EAST.
LAW ENFORCEMENT AGENCIES INDICATED THE FOLLOWING ACCUMULATIONS AS OF
930 PM:
COUNTY NEW SNOW (INCHES)
CRAWFORD (KS) 3-4
2.5 IN ARMA
VERNON 2-3
CHEROKEE (KS) 3 IN NORTHERN SECTIONS
1.5 IN COLUMBUS
BARTON 2
JASPER 2
LAWRENCE 2
NEWTON 2 AT REDDINGS MILL IN NORTHWESTERN PORTION OF COUNTY
0.5 OVER THE REST OF THE COUNTY
POLK 1
GREENE 1 AT NATIONAL WEATHER SERVICE OFFICE
BARRY 0.5
DADE 1
MCDONALD 0.5
CEDAR 0.5
BOURBON (KS) 0.5 TO 0.75
ROADS HAVE BECOME SLIPPERY IN THE ADVISORY AREA. WITH TEMPERATURES
EXPECTED TO FALL BELOW FREEZING DRIVING PROBLEMHS WILL CONTINUE
OVERNIGHT. IF YOU MUST TRAVEL...SLOW DOWN AND ALLOW EXTRA DISTANCE
BETWEEN YOU AND THE CAR IN FRONT OF YOU.
SUTTONSpecial weather statement, Mar 19, 9:30 PM CST, 1 hour 45 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200630-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
930 PM CST THU MAR 19 1998
...SNOW ADVISORY CONTINUED FOR SOUTHEAST KANSAS AND PORTIONS OF
SOUTHWEST MISSOURI...
AT 930 PM RADAR IN SPRINGFIELD CONTINUED TO INDICATE AN AREA OF
MODERATE TO HEAVY SNOW ACROSS PORTIONS OF SOUTHWEST
MISSOURI...ROUGHLY NORTHWEST OF A CASSVILLE TO OZARK AND BUFFALO
LINE. THIS AREA WAS MOVING SLOWLY TO THE EAST.
LAW ENFORCEMENT AGENCIES INDICATED THE FOLLOWING ACCUMULATIONS AS OF
930 PM:
COUNTY NEW SNOW (INCHES)
CRAWFORD (KS) 3-4
2.5 IN ARMA
VERNON 2-3
CHEROKEE (KS) 3 IN NORTHERN SECTIONS
1.5 IN COLUMBUS
BARTON 2
JASPER 2
LAWRENCE 2
NEWTON 2 AT REDDINGS MILL IN NORTHWESTERN PORTION OF COUNTY
0.5 OVER THE REST OF THE COUNTY
POLK 1
GREENE 1 AT NATIONAL WEATHER SERVICE OFFICE
BARRY 0.5
DADE 1
MCDONALD 0.5
CEDAR 0.5
BOURBON (KS) 0.5 TO 0.75
ROADS HAVE BECOME SLIPPERY IN THE ADVISORY AREA. WITH TEMPERATURES
EXPECTED TO FALL BELOW FREEZING DRIVING PROBLEMHS WILL CONTINUE
OVERNIGHT. IF YOU MUST TRAVEL...SLOW DOWN AND ALLOW EXTRA DISTANCE
BETWEEN YOU AND THE CAR IN FRONT OF YOU.
SUTTONThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 11:15 PM CST | Flash Flood Warning | SGF | Christian, Dallas, Douglas, Greene, Laclede, Webster and 1 more | 8 hr |
| Mar 19, 11:15 PM CST | Flash Flood Warning | SGF | Benton, Camden, Hickory, Miller, Morgan, Pulaski | 8 hr |
| Mar 19, 11:15 PM CST | Flash Flood Warning | SGF | Barry, Lawrence, McDonald, Newton, Stone | 8 hr |
| Mar 19, 11:15 PM CST | Flash Flood Warning | SGF | Polk | 8 hr |
| Mar 19, 11:15 PM CST | Flash Flood Warning | SGF | Dent, Maries, Phelps, Texas | 8 hr |
| Mar 19, 11:15 PM CST | Flash Flood Warning | SGF | Taney | 8 hr |
| Mar 19, 11:15 PM CST | Flash Flood Warning | SGF | Jasper | 8 hr |
| Mar 20, 6:13 AM CST | Flash Flood Warning | SGF | Benton, Camden, Dallas, Hickory, Laclede, Miller and 2 more | 8 hr |
| Mar 20, 6:13 AM CST | Flash Flood Warning | SGF | Barry, McDonald, Newton | 8 hr |
| Mar 20, 6:13 AM CST | Flash Flood Warning | SGF | Greene, Polk | 8 hr |
| Mar 20, 6:13 AM CST | Flash Flood Warning | SGF | Dent, Douglas, Howell, Phelps, Shannon, Texas and 1 more | 8 hr |
| Mar 20, 6:13 AM CST | Flash Flood Warning | SGF | Christian, Jasper, Lawrence, Stone | 8 hr |
| Mar 20, 6:13 AM CST | Flash Flood Warning | SGF | Webster | 8 hr |
| Mar 20, 6:13 AM CST | Flash Flood Warning | SGF | Ozark, Taney | 8 hr |
| Mar 20, 6:13 AM CST | Flash Flood Warning | SGF | Oregon | 8 hr |
| Mar 20, 6:13 AM CST | Flash Flood Warning | SGF | Maries | 8 hr |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.